Questions and Answers from Education Summit - Part 1

Corboy-John-02At the Education Summit, we opened the floor for Q & A for participants to ask questions related to the doctors presentations. The Q & A was recorded and we’ve made the information available online! A complete list will be available in the coming weeks.

Here is the first round of questions answered by Dr. John Corboy, Co-Director of the Rocky Mountain MS Center Clinic at Anschutz Medical Campus:

Q: Dr. Corboy mentioned vitamin deficiencies as a cause for MS as an out of date theory, but with all the vitamin D talk, does he see any of these other vitamins as potentially important?

A: There was a theory that general vitamin deficiencies were the cause of MS. While it is certainly true that low vitamin D levels are associated with MS and worsening of MS, it is not a cause by itself. Thus therapy with vitamin D alone is not considered a substitute for a disease modifying therapy. No other vitamin deficiencies are known to be related to MS.

Q: At a recent seminar, Bruce Benson talked about personalized medicine. Could you say more about identifying biomarkers and using them to find appropriate disease modifying therapies for people with MS?

A: In part, we do this now with the JC virus (JCV) test. Based on JCV results, we use or do not use Tysabri natalizumab. If someone has antibodies to the JC virus, it is a contraindication for Tysabri. In part, MRI scans can be used as markers that can tell us about the risk of serious disease vs less severe disease. At this time, we need more markers that help define disease severity and whether a patient will respond to a certain approach, so we can treat best with lowest risk. 

Q: How are the orals stacking up as far as efficacy goes? How do you rank Gilenya, Aubagio and Tecfidera (Tier 1, Tier 2, Tier 3). Are Tecfidera patients reporting more fatigue?

A: Until we have more comparison trials, how drugs might be ranked for effectiveness will be variable between physicians. In addition, while the way a drug is delivered does matter for ease of use, it does not necessarily translate to the drug being safer or more easily tolerated. That said, among the oral medications, based on what we presently know, my interpretation is that Gilenya is more effective than Tecfidera) which is more effective than Aubagio when comparing groups of individuals. However, any one person may respond better to one or another. Please see the answer about biomarkers. 

Q: What is the best medication for relapsing remitting MS – Tecfidera or Tysabri?

A: See above answer about individuals vs groups. That said, from our own anecdotal usage information, and the data that does exist (no direct comparison trials), we believe, and I do not know another MS doctor who disagrees that Tysabri is clearly more effective than Tecfidera or any other presently approved medication. As with all conditions, this will change as new medications become available.

Q: I was diagnosed with primary progressive MS (PPMS) 14 years ago. What meds would you recommend?

A: Taken as a whole, none of the presently approved medications have had much discernible impact on slowing progression in PPMS. That said with all forms of progressive MS, there are subgroups of patients who are more likely to respond than others. This would include patients younger than about 50, those who have active inflammatory lesions on MRI scans, and those who also have acute relapses superimposed on their progressive course. A number of studies are underway on treatment which might be helpful in all forms of MS, including PPMS. These are focused on strategies to either enhance normal repair in the brain and spinal cord (remyelination), or replace the damaged tissues with stem cells. Of course, there are also a variety of symptomatic therapies that should be considered in all MS patients.

Q: If drug therapies suppress the immune system by design, does that make colds/flus/pneumonia more dangerous?

A: It’s more likely that it makes run of the mill infections more likely to occur, and may make some common infections more dangerous or challenging to treat. Not all MS drugs suppress the immune system. Most drugs that are now available suppress very specific aspects of the immune system, not all aspects of it. The largest issue may be "opportunistic infections" such as those seen with PML with multiple medications, especially Tysabri. These infections are really ONLY seen when the immune system is suppressed, often very specifically, and often times these are very dangerous, as the immune system can't control them.

Q: Do interferons have major side effects including liver problems? Do other DMT’s that are not interferons such as copaxone cause long-term problems?

A: Usually there are no abnormalities of liver function enzymes, and most are mild elevations that respond to simply stopping the medication. This is true for many medications in our world, and elsewhere in medicine. True liver damage with interferons is very rare, although a very small number of individuals have had liver failure. Essentially all the medications that we use have the potential to elevate liver enzymes, with the notable exception of Copaxone. Rarely even Copaxone has been associated with liver enzyme elevation, but this is exceptionally rare, and we do not even screen for it with lab testing.

Q: The potential of developing neutralizing antibodies has been an issue with some medications. Does Copaxone stop working because the body gets too used to it?

A: I am not aware of any evidence that this is the case, and Copaxone is among the drugs that are NOT associated with the development of neutralizing antibodies against the drug. You may see neutralizing antibodies to the interferon class of drugs or Tysabri, and when those are present, they reduce or eliminate effectiveness of the drug.

Q: If the patient is having no apparent disease activity, on their MRI, but is still experiencing worsening symptoms like more balancing problems or falls, would there be a reason for them to consider switching to one of the newer disease modifying therapies?

A. It may be that the patient has entered a secondary progressive phase of the illness. For people with progressive disease who are more likely to respond to medication, please see the answer above. A patient can switch to any of the medications, not just orals. The data supporting doing that is limited. It is reasonable to consider a trial of any new medication in this context, and attempt to make a judgment after 1-2 years as to whether the rate of progression is any slower on the new medication. If it isn’t, that may be an indication that the inflammatory phase of the illness, which is more prominent in younger, relapsing patients, may be essentially over.

Q. If you’ve had no activity after 5 years on a DMT, is it safe to stop? Maybe no activity is due to the DMT?

A. There remain no good, published studies on when it is safe to discontinue DMTs, and there are many studies showing that premature discontinuation, especially in those who have active, relapsing MS is dangerous. 

No disease activity because a patient is on a DMT is our goal. While I consider a trial off medications to be reasonable, it is likely best limited to patients who have been stable for quite some time on exam and MRI scan, and is in their 60's or older. And it should be considered a trial which must be monitored, and medications restarted if there is disease recurrence. Stay tuned for a more detailed look at this issue in the upcoming edition of InforMS.

Q: What is the best combination of treatments to shut off inflammation (combo of DMTs and interventions)? Can a person’s amount of inflammation be measured?

A: We generally do not use combinations of DMTs now, as it is felt to be dangerous and may enhance the risk of infections. However, we always combine a DMT with exercise, vitamin D, salt limitation, and not smoking. There is presently is no good marker of inflammation in MS. We really need one.